Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 7, 2008, 5:16 PM CDT for Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2008, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 7, 2008, 9:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Republic County, KS
The radar
The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2630 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 539 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 072222 FFWTOP KSC157-080215- /O.NEW.KTOP.FF.W.0016.080607T2216Z-080608T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 516 PM CDT SAT JUN 7 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 915 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHWEST REPUBLIC COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST ALONG THE LINE AND MAY PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL THROUGH 700 PM CDT. * LOCATIONS IMPACTED INCLUDE... COURTLAND... REPUBLIC... SCANDIA... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 4000 9744 3969 9793 4000 9793 TIME...MOT...LOC 2216Z 180DEG 0KT 3970 9796 $$ GARGAN
1 follow-up statement
000 WGUS73 KTOP 080212 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CDT SAT JUN 7 2008 KSC157-080220- /O.EXP.KTOP.FF.W.0016.000000T0000Z-080608T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC- 910 PM CDT SAT JUN 7 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT FOR NORTHWESTERN REPUBLIC COUNTY... AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THREAT FOR HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING FROM EARLIER HEAVY RAINS WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. THE SEVERE THUNDERSTORM COMPLEX ACROSS JEWEL AND SMITH COUNTIES SHOULD REMAIN WEST AND NORTH OF REPUBLIC COUNTY. ANY RAINFALL THIS EVENING SHOULD BE LIGHT. LAT...LON 4000 9744 3969 9793 4000 9793 TIME...MOT...LOC 0210Z 180DEG 0KT 3970 9796 $$ GARGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:45 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 7, 3:45 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT JUN 7 2008 .DISCUSSION... STRONG UPPER JET PERSISTS OVER MUCH OF THE CONUS TODAY WITH SHORTWAVES OF NOTE IN THE ONTARIO AND GREAT BASIN AREAS. DEEP LOW LEVEL MOISTURE IS EVIDENT ON SOUNDINGS AND AFTERNOON VISIBLE SATELLITE IMAGERY DESPITE 20-25KT SOUTHERLY SURFACE WINDS BEING COMMONPLACE. WEAK COLD FRONT FROM THE NORTHEASTERN WAVE WAS DRAPED FROM WEST CENTRAL KANSAS TO NORTHERN IOWA. MORE WESTERLY FLOW ALONG THE BOUNDARY HAS ALLOWED FOR A DECENT MOISTURE GRADIENT TO SET UP FROM NEAR KGCK TO KOLU EARLY THIS AFTERNOON WITH AN ENHANCED LINE OF CUMULUS HERE. MAY SEE A FEW STORMS DEVELOP ALONG THE BOUNDARY AND MOVE ENE INTO THE NORTHERN AND WESTERN COUNTIES THIS EVENING...BUT GREATER COVERAGE IS EXPECTED TO THE NORTH. WEAK FLOW NEAR THE BOUNDARY MAY ALLOW AN OUTFLOW BOUNDARY TO SINK SOUTH AND ALLOW MORE STORMS TO DEVELOP IN NORTHERN AREAS. STRONG INSTABILITY BUT LIMITED DEEP SHEAR AND HIGH FREEZING LEVELS WILL BRING SOME CONCERN FOR SEVERE WEATHER. ANOTHER 50-60KT JET WILL DEVELOP THIS EVENING AND KEEP THE BOUNDARY LAYER WARM AND MIXED. KEPT GOING LOWS VERY NEAR PREVIOUS VALUES. WIND SPEEDS HAVE OCCASIONALLY BREACHED 25KT AND SIMILAR SPEEDS ARE LIKELY TONIGHT AND INTO EARLY SUNDAY AHEAD OF THE BOUNDARY/EFFECTIVE FRONT. THIS FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THROUGH SUNDAY AS THE WESTERN WAVE APPROACHES. TEMPS DON/T LOOK QUITE AS WARM AS WITH INCREASING DEPTHS OF MOISTURE...BUT INSTABILITY WILL STILL BE DECENT FOR THUNDERSTORM CHANCES ALONG THE BOUNDARY. MID LEVEL TEMPS SHOULD KEEP CAPPING IN CHECK DESPITE THE COOLER TEMPS. SHEAR INCREASES HOWEVER FOR SEVERE CONCERNS TO REMAIN. -65 SUNDAY NIGHT INTO MONDAY...THE FRONT WILL MOVE THROUGH THE FORECAST AREA WITH A SOUTHWESTERLY LOW LEVEL JET CONTINUING TO ADVECT MOISTURE INTO EASTERN KS. MODEL PROGS SHOW PWS AROUND 2 INCHES ALONG THE FRONT. THERE IS SOME CONCERN WITH MID LEVEL FLOW BECOMING WESTERLY AND THE FRONT SLOWING...THAT CONVECTION COULD TRAIN OVER THE AREA. ALL THE MODELS ARE SHOWING 1.5 TO 2 INCHES OF QPF OVER EAST CENTRAL KS WITH HPC THINKING SOME 3+ INCH TOTALS POSSIBLE BY 12Z MONDAY. MODELS HAVE TRENDED SLIGHTLY MORE PROGRESSIVE WITH THE SFC FRONT...BUT HAVE GENERALLY SHOWN GOOD CONTINUITY WITH THE SYSTEM FOR THE PAST COUPLE DAYS...SO HAVE INCREASED POPS INTO THE CATEGORICAL RANGE. FLASH FLOOD GUIDANCE REMAINS LOW WITH VALUES AROUND 1.5 INCHES IN ONE HOUR. WITH THIS IN MIND WILL ISSUE A FLASH FLOOD WATCH. INCLUDED ALL BUT THE NORTHWESTERN MOST COUNTIES IN THE WATCH SINCE IT IS FOR THE THIRD PERIOD AND THE FRONT MAY TREND SLIGHTLY SLOWER... BUT THINK THE GREATEST FLOODING POTENTIAL WILL BE ALONG AND SOUTH OF I-70. PRECIP IS EXPECTED TO COME TO AN END DURING THE DAY MONDAY AS THE LOW LEVEL JET WEAKENS AND THE FRONT SLOWLY PUSHES SOUTH. WITH CLOUDS AND LIGHT NORTHERLY WINDS...HAVE LOWERED HIGHS A LITTLE FOR MONDAY. AM NOT TO EXCITED ABOUT PRECIP CHANCES MONDAY NIGHT OR TUESDAY WITH LITTLE IN THE WAY OF LARGE SCALE FORCING. HOWEVER THERE CONTINUES TO BE SOME INDICATION OF RETURN FLOW SETTING UP DURING THE PERIOD...SO CAN NOT RULE OUT THE POSSIBILITY FOR SOME ELEVATED CONVECTION AND MAINTAINED THE SLIGHT CHANCE POPS THROUGH TUESDAY. THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THAT ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT AS AN UPPER LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN ROCKIES INTO SOUTHERN CANADA. THOUGH THERE IS A SLIGHTLY SLOWER TREND WITH THE WINDSHIFT ITSELF...HE GFS CONTINUES TO BE PROGRESSIVE WITH THE SYSTEM BRINGING DRY AIR INTO THE FORECAST AREA ON FRIDAY. HAVE CONTINUED POPS FOR WEDNESDAY THROUGH SATURDAY SHOWING THE BETTER CHANCES TO BE THURSDAY AND THURSDAY NIGHT. IF THE MODELS CONTINUE TO TREND PROGRESSIVE WITH THE FRONTAL SYSTEM POPS MAY NEED TO BE LOWERED OR REMOVED FOR FRIDAY AND/OR SATURDAY. -WOLTERS && .AVIATION... BELIEVE LOW CLOUDS WILL REMAIN MORE SCATTERED THAN BROKEN THROUGH THIS TAF PERIOD...WITH ONLY MVFR LEVELS EXPECTED AT THAT. WINDS WILL CONTINUE TO BE RATHER STRONG THROUGH THE PERIOD...WITH SOME EVENING CALMING EXPECTED. CONVECTION IS NOT EXPECTED AT THE TERMINALS AT THIS TIME. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036. FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY. KSZ026-037>040-054>056-058-059. &&
Hazardous weather outlook, Jun 7, 2:05 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT SAT JUN 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-081915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 205 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY AFFECT LOCATIONS NORTHEAST OF A LINE FROM MINNEAPOLIS TO MARYSVILLE THIS AFTERNOON...AND NORTHEAST OF A LINE FROM ABILENE TO HOLTON TONIGHT. A FEW OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BETTER CHANCE FOR THUNDERSTORMS WILL ARRIVE ACROSS THE AREA BY SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SOME OF THE THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. HOWEVER...THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WHICH COULD PRODUCE FLOODING. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY AS WELL AS WEDNESDAY THROUGH THURSDAY. THE BIG BLUE RIVER NEAR BLUE RAPIDS IS EXPECTED TO REMAIN IN FLOOD STAGE UNTIL MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS.
In the hours before
Special weather statement, Jun 7, 4:17 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 417 PM CDT SAT JUN 7 2008 KSZ008-072130- REPUBLIC- 417 PM CDT SAT JUN 7 2008 THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL REPUBLIC COUNTY. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 7, 4:40 PM CDT, 36 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT SAT JUN 7 2008 KSZ008-072215- REPUBLIC- 440 PM CDT SAT JUN 7 2008 THROUGH 515 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORM ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND OUTFLOW WINDS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...SCANDIA...REPUBLIC...MUNDEN AND BELLEVILLE. A TORNADO WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:02 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Coffey, Dickinson, Douglas and 12 more | 35 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.